Texas, 2019

Hail and Damaging Wind in Texas, April 3, 2019

April 3, 2019 · NWS AMA · 7 events in 5 counties and zones

An upper level disturbance moved through eastern New Mexico the afternoon on the 3rd. Downstream of the upper level system, a dryline was setting up across the eastern TX Panhandle and along this boundary with converging winds and instability, thunderstorms were able to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance moved through eastern New Mexico the afternoon on the 3rd. Downstream of the upper level system, a dryline was setting up across the eastern TX Panhandle and along this boundary with converging winds and instability, thunderstorms were able to develop. Some thunderstorms reached severe limits with hail up to ping pong ball size and damaging winds gusts also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 3, 3:24 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 3, 3:24 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
424 PM CDT Wed Apr 3 2019

.DISCUSSION...
Please refer to the Mesoscale Update below for the latest outlook
for thunderstorm potential today where parts of the Texas
Panhandle are under a Severe Thunderstorm Watch until 10 PM this
evening.

Jumping ahead to the remainder of the week, mid level flow will
shift from northwesterly backing to more southwesterly as we go
into the first half of the weekend. A disturbance will detach from
the main system across the northwest CONUS where it will move
southeast and then east across the US/Mexico border going through
Friday night. As the main vort max associated with the upper
level system moves into west Texas Friday night, showers and
thunderstorms may develop Friday night and move northeast into
parts of the southeast Texas Panhandles through Saturday morning.
A secondary jet streak may help to enhance surface based lift in
the area, but most instability at this time according to the
latest 03/12Z data shows to be mainly elevated at this time. This
will have to b further watched as we get closer to Friday
afternoon/evening. High temperatures through Saturday will range
from the mid 70s into the lower 80s.

As the main upper level disturbance becomes more negatively tilted
as it moves northeast across western Oklahoma Saturday into
Saturday evening, additional showers and thunderstorms may
develop on the backside of the system across the Oklahoma and
northeast Texas Panhandles. Precipitation will diminish as the
system moves east as we go into the first half of Sunday.
Temperatures will continue to be in the low to mid 70s during the
day on Sunday.

Northwest flow aloft will keep the region tranquil through the
end of the forecast period. A surface trough may develop towards
the end of the forecast period which may warm up the Panhandles
above current guidance. Starting Monday of next week through the
end of the forecast period, high temperatures will range from the
upper 70s to a few upper 80s for the Texas Panhandle.

Meccariello

&&

.FIRE WEATHER...
Elevated fire weather conditions are possible this afternoon
across the far western TX Panhandle where current RH values are
already below 20 percent with 20 ft winds around 15-20 kts.
Elevated fire weather conditions are possible for the far western
TX Panhandle again for the day on Friday with min RH values below
15 percent and 20 ft winds of 15-20 kts.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                45  73  48  82  50 /  20   0   0   5  10
Beaver OK                  47  71  48  78  53 /  50   0   0   5  10
Boise City OK              39  70  43  80  44 /  20   0   0   5   5
Borger TX                  47  73  50  82  52 /  40   0   0   5  10
Boys Ranch TX              42  75  46  85  49 /  10   0   0   5  10
Canyon TX                  43  74  46  84  49 /  10   0   0   5  10
Clarendon TX               49  75  49  83  52 /  30   0   0   5  30
Dalhart TX                 39  72  43  82  44 /  10   0   0   5   5
Guymon OK                  42  70  48  79  49 /  50   0   0   5  10
Hereford TX                42  74  45  84  48 /   5   0   0   5  10
Lipscomb TX                48  71  50  78  55 /  60   0   0   5  20
Pampa TX                   47  71  49  79  51 /  50   0   0   5  20
Shamrock TX                49  73  48  82  53 /  50   0   0   5  30
Wellington TX              50  76  48  84  53 /  40   0   0   5  40

&&

.PREV DISCUSSION... /Issued 212 PM CDT Wed Apr 3 2019/

MESOSCALE UPDATE...
Models are in good agreement on a split flow shortwave trough at h5
to move over the forecast area from 21Z today to 09Z Thursday. Will
be focusing on 21z through 03Z as this is the time that positive
vorticity advection will be moving over the area to help with lift,
in creating storms. Closer to the surface, models are disagreeing on
location of a dryline set up and timing of a cold front entering
from the north. Model solutions for the dry line placement are
varying with some setting up the dry line along the western edge of
the eastern stack of Texas Panhandle counties. Others have the dry
line setting up as far west as a line from Amarillo to Boise City,
Oklahoma. Similarly, there are multiple solutions for the timing of
the cold front with one solution bringing the front through Amarillo
by 4 am Thursday morning while other are a bit later, closer to 6 am
Thursday.

Currently the NAM is initializing the best of the models on surface
dew points and winds. Therefore will make it the focus for looking
at the mesoscale and thermodynamics. Looking at the 12Z NAM the dry
line is expected set up running a line between Guymon, Oklahoma and
Claude by 21Z. The dry line will divide dew points around the low
30s in the west and low to mid 50s in the east. By 21Z a strong zone
of theta-e advection at 850 mb along and in front of the dry line
becomes apparent. At 00Z Thursday even stronger theta-e advection is
apparent in the southeastern forecast area. MLCAPE values at 21Z
start to reach 500 to 800 J/Kg of CAPE just ahead of the dry line.
Effective bulk shear collocated with this instability is reaching 50
knots. As time goes on the CAPE increases to 1000-1200 J/Kg with
bulk shear 40-50 knots a little further east. Approaching 03Z Friday
MLCAPE reaches 1200 J/Kg of CAPE across much of the eastern portion
of the Texas Panhandle. Higher bulk shear amounts will be in our
southeastern zones of the forecast area. CAMS are suggesting storm
initiation along the dry line and progressing eastward through the
evening. This lines up with the timing of the h5 shortwave and
associated PVA. Convergence along the dry line and the shortwave
will help with over coming surface based CIN to get storm
initiation.

Just to the east of the dry line LCL levels will be on the higher
end around 1.5 to 2 km AGL limiting the threat for tornadoes. The
further east one goes, dew points are higher and LCLs will start out
around 1.5 Km AGL. Going into this evening, dew points will rise
from moisture advection and LCL heights have a chance to lower to
around 1 Km AGL.  Meaning a supercell will be capable of producing a
tornado in the eastern zones. Given the amount of CAPE especially in
the hail growth zone and the amount of bulk shear a healthy
supercell that can get going will be able to produce hail between
golf ball and tennis ball size. The threat for the higher end size
hail will be more in the southeast CWA.

Some strong storms may initialize in the western Oklahoma Panhandle
this afternoon in association with the cold front as it moves south.

Hoffeditz/Beat

PREV DISCUSSION... /Issued 1259 PM CDT Wed Apr 3 2019/

AVIATION...
18Z Issuance...All sites are expected to remain VFR through the
period. Winds could be gusty for AMA and DHT today and later this
afternoon all sites could see thunderstorms depending on where the
dryline sets up. GUY has the best chance for seeing storms. The
cold front should push through northern sites just after 00Z.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/29
Hazardous weather outlook, Apr 3, 3:29 AM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
429 AM CDT Wed Apr 3 2019

OKZ001>003-TXZ001>020-317-032130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
429 AM CDT Wed Apr 3 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop this afternoon and shift
east through this evening across the central and eastern Texas
Panhandle as well as the Oklahoma Panhandle. A few thunderstorms
may be strong to severe with large hail and strong wind gusts
being the primary threat. An isolated tornado can't be ruled out.

Elevated fire weather conditions are expected to develop this
afternoon across the southwestern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances return for the area Friday evening through
Saturday, mainly across the eastern portions of the Panhandles.
Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon.

In the hours before

Special weather statement, Apr 3, 2:17 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
317 PM CDT WED APR 3 2019

TXZ007-012-032045-
Potter TX-Moore TX-
317 PM CDT WED APR 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER AND SOUTHWESTERN
MOORE COUNTIES UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Masterson, or 19 miles south of Dumas, moving
northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Four Way and Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3557 10216 3559 10216 3583 10196 3553 10163
      3534 10197
TIME...MOT...LOC 2017Z 228DEG 26KT 3558 10197

Beat
Special weather statement, Apr 3, 2:51 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT WED APR 3 2019

TXZ018-032115-
Armstrong TX-
351 PM CDT WED APR 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG COUNTY
UNTIL 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Wayside, or 19 miles south of Claude, moving northeast
at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Armstrong County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3480 10149 3505 10135 3493 10109 3492 10109
      3475 10125 3475 10139
TIME...MOT...LOC 2051Z 212DEG 28KT 3483 10134

TLH
Special weather statement, Apr 3, 3:21 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
421 PM CDT WED APR 3 2019

TXZ007-008-012-013-032145-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
421 PM CDT WED APR 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE
COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Fritch, or 8 miles southwest of Borger, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3545 10155 3561 10168 3601 10161 3562 10110
TIME...MOT...LOC 2121Z 230DEG 37KT 3560 10153

Beat
Special weather statement, Apr 3, 3:36 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
436 PM CDT WED APR 3 2019

TXZ003-004-032200-
Ochiltree TX-Hansford TX-
436 PM CDT WED APR 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND SOUTHWESTERN
OCHILTREE COUNTIES UNTIL 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Spearman, moving northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spearman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3608 10091 3605 10109 3605 10139 3613 10145
      3641 10127
TIME...MOT...LOC 2135Z 234DEG 29KT 3614 10131

Beat

The radar

The Amarillo radar (KAMA), 48 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
April 3, 3:40 PM CST
Where
Hutchinson County, 5.62 mi E of Fritch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.630, -101.500

Greater than 2 diameter tree limbs down.

Hail, Donley

When
April 3, 3:43 PM CST
Where
Donley County, 8.98 mi S of Clarendon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.800, -100.900

Hail, Hutchinson

When
April 3, 3:47 PM CST
Where
Hutchinson County, 5.46 mi WSW of Borger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.470

Hail, Roberts

When
April 3, 4:30 PM CST
Where
Roberts County, 30.98 mi NNW of Codman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.040, -101.000

Hail, Donley

When
April 3, 4:33 PM CST
Where
Donley County, 5.13 mi SSW of Giles
Measured
1 in hail
Reported by
Public
Coordinates
34.750, -100.560

Hail was in size of dimes with a few quarters along Highway 287.

Hail, Collingsworth

When
April 3, 7:57 PM CST
Where
Collingsworth County, 7.51 mi NW of Dozier
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.160, -100.440

Hail, Wheeler

When
April 3, 8:11 PM CST
Where
Wheeler County, Shamrock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.220, -100.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815616, 815617, 815618, 815619, 815620, 815621, 815622.